New York, 2018

Flash Flood in New York, August 4, 2018

August 4, 2018 · NWS OKX · 1 event in 1 county or zone

A developing area of low pressure along a surface trough helped produce heavy rainfall across parts of the Lower Hudson Valley on the morning of August 4th that resulted in flash flooding. 47 inches of rain between the afternoon of August 3rd and the afternoon of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A developing area of low pressure along a surface trough helped produce heavy rainfall across parts of the Lower Hudson Valley on the morning of August 4th that resulted in flash flooding. Rainfall amounts ranged from 1-2.5 inches across Rockland County, with a CooCoRaHS observer in West Nyack reporting 2.47 inches of rain between the afternoon of August 3rd and the afternoon of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 10:12 AM EST, 18 minutes earlier.

Area forecast discussion, Aug 4, 10:12 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
1112 AM EDT Sat Aug 4 2018

.SYNOPSIS...
A surface trough moves across the area through tonight. Bermuda
high pressure will otherwise remain in place across the Western
Atlantic into early next week. A cold front approaches for the
middle of next week, slowly making its way across the region
Wednesday night into Thursday. The front may linger just
offshore during the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main update this hour was to cancel the flash flood watch for
the lower Hudson Valley, northeastern NJ and NYC. Although
isolated showers may be possible over the next hour or two, with
the short wave moving east, the axis of heaviest rainfall has
now moved east of the aforementioned areas.

Elsewhere, heavy rainfall remains possible, with 1-2"/hr rates
noted in ongoing cells. A flash flood watch remains in effect
through midday Saturday for NE NJ, Lower Hudson Valley, and NYC
and through the afternoon for southern CT and Long Island.

High resolution models offer differing solutions on where the
training cells will occur, with run to run differences on the HRRR.
Deep moisture, upper level support from a shortwave trough, and the
region lying near a 70-80 kt upper jet entrance support the
potential across the entire area as the surface trough moves into
the region.

Deep layer shear is not overly impressive. However, marginal surface
based instability, low lcl's, and locally enhanced low- level
helicity/shear ahead of the approaching surface trough/low pressure
wave poses a threat for isolated strong rotating storms. Gusty winds
are also possible in any of the stronger cells.

The shortwave flattens by this afternoon with the best support
shifting east. The surface trough will likely stall over the area
with possibility of showers and storms into the afternoon,
especially across Long Island and southern Connecticut.

Temperatures initially will stay in the upper 70s due to precip and
clouds, but should see enough clearing for temperatures to get into
the middle 80s from NYC on west. Further east, temperatures may only
reach the low 80s.

There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The surface trough moves offshore tonight with Bermuda high pressure
building back over the area for Sunday. There will not be much
change to the air mass with dew points only lowering into the upper
60s and low 70s on Sunday. Middle and upper level ridging builds
over the area Sunday with 850 mb temperatures approaching 18C.

High temperatures in urban NE NJ and NYC will reach the lower 90s
with upper 80s expected elsewhere. Heat indices in the afternoon
should end up around 95. If dew points do not lower into the upper
60s to near 70, then the heat index could be a bit higher. Sunday
looks marginal and with uncertainty on how much the dew points mix
out, have elected to hold off a heat advisory for NE NJ and NYC at
this time.

There is a low risk for the development of rip currents at the
Atlantic ocean beaches on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Bermuda high returns remains in control on Monday with upper
ridging overhead. The ridge moves offshore Monday night into
Tuesday with the approach of the next shortwave trough. This
trough may then linger across the northeast for the remainder of
the week.

Highs on Monday will be a few degrees higher than on Sunday
which should push heat indices to around 95-97. Highs on Tuesday
may end up in the upper 80s to near 90 with heat indices
similar to Monday due to higher dew points in the low 70s.

Chances of showers and thunderstorms return Tuesday through the rest
of the forecast going through Friday. Bermuda high pressure will
gradually weaken and give way to an approaching trough of low
pressure from the west. This will have an associated cold front that
will slowly approach. The front slowly moves across Wednesday
night into Thursday. The chances of showers and thunderstorms
remain through Thursday.

Not expecting any day to be a washout, just periodic showers and
thunderstorms. The extra clouds and rain will make for cooler
daytime highs which are forecast to be more in the mid 80s for mid
to late next week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A weak low pressure center shifts through the terminals late
this morning into early afternoon.

MVFR improving to VFR this afternoon. Cannot rule out an
isolated TSTM this aftn, but probability and confidence to low
to include in TAFs.

Winds should shift WNW-W behind the departing low by 16-17z for
most areas. Shift will occur an hour or two later east of the
city. Speeds generally around 10 kt. Low-moderate chance of sea
breeze shifting winds back south at KJFK late this afternoon.

.OUTLOOK FOR 12Z SUNDAY THROUGH TUESDAY...
.Sunday through Monday...VFR.
.Tuesday...Chance of showers/thunderstorms with MVFR or lower
conditions NW of the NYC metros.
.Tuesday night and Wednesday...Chance of showers/thunderstorms
with MVFR or lower conds.

&&

.MARINE...
A SCA was posted for ocean waters through today. Gusts to 25 kt
will be possible along with a brief increase in seas to around 5
ft. Otherwise, sub- SCA conditions are expected across the
waters through the remainder of the weekend. With a weak
pressure gradient in place, conditions stay below SCA minimal
criteria through the middle of the week.

&&

.HYDROLOGY...
Numerous showers and thunderstorms are expected to move across the
region through this afternoon. Areas of minor urban and poor
drainage flooding are likely, with localized flash flooding
possible with any training heavy shower and/or thunderstorm
activity. In addition, rapid rises and minor flooding of small
river and stream basins is possible across the NE NJ and Lower
Hudson River valley.

Showers or thunderstorms are possible during the middle to late week
and will be capable of producing heavy downpours that could cause
localized flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 5 PM EDT this afternoon for CTZ005>012.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ078>081-
     177-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353-355.

&&

SYNOPSIS...JM/DS
NEAR TERM...MD/DS
SHORT TERM...DS
LONG TERM...JM/DS
AVIATION...DW/JC
MARINE...JM/DS
HYDROLOGY...JM/DS
EQUIPMENT...
Hazardous weather outlook, Aug 4, 9:58 AM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1058 AM EDT Sat Aug 4 2018

ANZ345-NJZ002-004-006-103>108-NYZ067>075-176-178-051500-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
1058 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ078>081-177-179-051500-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
1058 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

An isolated strong to severe thunderstorm with damaging wind gusts
or even a weak tornado is possible into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-350-353-355-051500-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1058 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm with gale to storm force
gusts or even a waterspout is possible into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 4, 7:11 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
811 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     LIGHTNING        RAMSEY                  41.06N  74.15W
08/03/2018                   BERGEN             NJ   BROADCAST MEDIA

            TWO ALARM FIRE CAUSED BY LIGHTNING STRIKE ON DAVIDSON
            AVENUE

&&

JE
Special weather statement, Aug 4, 7:22 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
822 AM EDT SAT AUG 4 2018

CTZ006>008-010-011-041315-
Southern Middlesex-Northern New London-Northern New Haven-Northern
Middlesex-Southern New Haven-
822 AM EDT SAT AUG 4 2018

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN NEW LONDON...EASTERN NEW HAVEN AND MIDDLESEX COUNTIES...

At 821 AM EDT, radar indicated heavy showers and isolated
thunderstorms along a line extending from near Berlin to
Killingworth. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Meriden, Middletown, Wallingford, Norwich, Guilford, Colchester,
Clinton, East Hampton, Durham, Salem, Chester, North Branford,
Cromwell, Portland and East Haddam.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 7216 4164 7197 4144 7225 4144 7227
      4124 7254 4126 7262 4124 7269 4133 7268
      4154 7282 4161 7272 4163 7271 4165 7250
      4158 7247 4160 7241 4159 7239 4161 7233
      4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 1221Z 222DEG 36KT 4158 7273 4138 7256

Goodman
Local storm report, Aug 4, 9:53 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1053 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     FLASH FLOOD      SCOTCH PLAINS           40.63N  74.37W
08/04/2018                   UNION              NJ   BROADCAST MEDIA

            FLOODING CLOSING ALL LANES ON US ROUTE 22 WESTBOUND
            WEST OF COUNTY ROUTE 655 AT BONNIE BURN ROAD AND PARK
            AVENUE

&&

JE

The radar

The Brookhaven radar (KOKX), 110 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bronx

When
August 4, 10:30 AM EST to 12:15 PM EST
Where
Bronx County, 20.8 mi NNW of Spuyten Duyvil to 20.76 mi NNW of Spuyten Duyvil
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.141, -74.118

The Mahwah River near Suffern rose above its flood stage of 4.0 feet at 11:30am EDT, crested at a height of 4.06 feet at 12:15pm EDT, and fell back below flood stage at 1:15pm EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775744.